Ask a doctor

Have Had Both Botox in my Jaw and Radiesse (Only in One Cheek), and Now I Cannot Smile on my Left Side?

2 weeks ago, I had 20 units of botox in each side of my jaw 48 hours ago, I had radiesse injected in my left cheek (my left was flatter than my right) most swelling has subsided. Now when I smile, the right sidelip turns up but the left side stays flat- (will not raise). What do you think caused this? The jaw botox (kicking in a few weeks later) or radiesse? Hoping it could possibly still be swelling from the radiesse affecting my smile! I went to 2 different doctors- both board certified PS

Doctor Answers (6)

Cheek weakness from Botox

+1

Most likely this is from the Botox injected 2 weeks ago.  It affected the wrong muscle due to it being injected in the wrong area or the product spread post-injection (massaging the area after treatment).  

20 units was injected? Why?  You don't appear to have any masseter hypertrophy or jowls.  I don't see why this was necessary.

I am not clear of when the Radiesse was injected.  If the Radiesse was diluted with local anesthesia, you can have weakness in that cheek for a few hours, however this will not last for 48 hours.  If you have a signifcant amount of edema on the left side ( which does not appear to be the case from the photo)- the swelling could possibly make the facial nerve a little weak, but this would be temporary and less likely.


Chicago Dermatologist
4.5 out of 5 stars 14 reviews

Lip problems

+1

   Can not tell anything from your photo. I doubt that the problem has anything to do with the radiesse. More likely it has to do with the Botox, and given time will get better on its own. Wait it out

Richard Galitz, MD, FACS
Miami Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Abnormal smile after masseter Botox is caused by the risorius muscle being affected

+1

Sitting just anterior to the masseter is the risorius muscle. It pulls the side of the mouth laterally. Either the injection was placed too anteriorly or the Botox diffused. It will take 3-4 months to get better. It is not the Radiesse. It seems like more people are getting this injection because there are more reports on Realself about this problem.  An experienced injector needs to do this injection. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

Boto or radiesse

+1

The change in your smile could be one or the other or both. Botox if injected high in the cheek could affect your smile. The radiesse swelling may as well.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

It was the Botox

+1

It sounds like the Botox relaxed a branch of the facial nerve. This result may last about 3 months and there is not really any way to correct it other than waiting. The good news is that it probably won't be permanent. Botox is not typically injected in the jaw area, so I would strongly consider a consultation with a different physician the next time you are interested in a cosmetic procedure for your jaw area.

David W. Bray, MD
Alexandria Dermatologist

It was not the Radiesse.

+1

This is a Botox effect.  This smile weakness could persist for many months.  I am not going to say that your injecting surgeon did not know what they are doing.  You can come to your own conclusion about that.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.